| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 13(4); 2002 > Article
Journal of The Korean Society of Emergency Medicine 2002;13(4): 575-577.
Hypotension Caused by a Disulfiram-Alcohol Reaction
Sang Lae Lee, Seok Yong Ryu, Hong Yong Kim
Department of Emergency Medicine, Sanggye Paik Hospital, College of Medicine, Inje University, Seoul, Korea. sa058@hanafos.com
ABSTRACT
Disulfiram, or antabuse, is used in the treatment of chronic alcoholism since it causes an unpleasant aversive reaction to alcohol. It works by inactivating hepatic aldehyde dehydrogenase, leading to a pronounced rise in the acetaldehyde concentration when ethanol is metabolized. Acetaldehyde causes alcohol sensitivity, which involves vasodilation associated with increased skin temperature, subjective feelings of hotness and facial flushing, increased heart and respiration rates, lowered blood pressure, a drymouth or throat sensation associated with bronchoconstriction and allergy reactions, nausea, and headache. One of its metabolites, diethyldithiocarbamate (DDC) can inhibit the enzyme dopamine beta-hydroxylase (DBH) through copper chelation. This may account for the profound refractory hypotension seen with the disulfiram-ethanol reaction (DAR), resulting from norepinephrine depletion. This report is presents the case of a patient we met, who presented with severe hypotension caused by the disulfiram-alcohol reaction, and along with a brief review of the subject.
Key words: Disulfiram, Acetaldehyde, Alcohol
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Share:      
METRICS
1,597
View
10
Download
Related article
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: dlskdud416@naver.com
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI